Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 214, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 15, 2016, 10:06 PM MDT for Eddy County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2016, 10:06 PM MDT (04:06 UTC)
- Expired
- Sep 15, 2016, 11:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 180 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1881 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
911
WUUS54 KMAF 160406
SVRMAF
NMC015-160500-
/O.NEW.KMAF.SV.W.0214.160916T0406Z-160916T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1006 PM MDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 1100 PM MDT
* AT 1005 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BRANTLEY
LAKE STATE PARK...OR 14 MILES NORTHWEST OF CARLSBAD...MOVING EAST
AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARLSBAD...LAKEWOOD...AVALON...BRANTLEY LAKE STATE PARK...CARLSBAD
NORTH AND LAKE AVALON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3269 10436 3267 10383 3264 10381 3253 10382
3252 10381 3252 10373 3251 10372 3226 10372
3252 10443
TIME...MOT...LOC 0405Z 288DEG 25KT 3258 10434
HAIL...1.75IN
WIND...60MPH
$$
103 follow-up statements
237
WWUS54 KMAF 160430
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 PM MDT THU SEP 15 2016
NMC015-160500-
/O.CON.KMAF.SV.W.0214.000000T0000Z-160916T0500Z/
EDDY NM-
1030 PM MDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR EAST CENTRAL EDDY COUNTY...
AT 1030 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF AVALON...OR 13 MILES NORTHEAST OF CARLSBAD...MOVING EAST AT 30
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CARLSBAD...AVALON...CARLSBAD NORTH AND LAKE AVALON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3268 10419 3267 10383 3264 10381 3253 10382
3252 10381 3252 10373 3251 10372 3226 10372
3246 10427
TIME...MOT...LOC 0430Z 279DEG 24KT 3257 10414
HAIL...1.75IN
WIND...60MPH
$$
10723
WWUS54 KMAF 160442
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 PM MDT THU SEP 15 2016
NMC015-160500-
/O.CON.KMAF.SV.W.0214.000000T0000Z-160916T0500Z/
EDDY NM-
1042 PM MDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR EAST CENTRAL EDDY COUNTY...
AT 1042 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
NORTHEAST OF AVALON...OR 16 MILES NORTHEAST OF CARLSBAD...MOVING
EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL EDDY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3267 10383 3264 10381 3253 10382 3252 10381
3252 10373 3251 10372 3237 10372 3246 10413
3268 10410
TIME...MOT...LOC 0442Z 273DEG 25KT 3258 10404
HAIL...1.00IN
WIND...60MPH
$$
10807
WWUS54 KMAF 160452
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1052 PM MDT THU SEP 15 2016
NMC015-160502-
/O.EXP.KMAF.SV.W.0214.000000T0000Z-160916T0500Z/
EDDY NM-
1052 PM MDT THU SEP 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDDY COUNTY WILL
EXPIRE AT 1100 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3267 10383 3264 10381 3253 10382 3252 10381
3252 10373 3251 10372 3237 10372 3246 10413
3268 10410
TIME...MOT...LOC 0448Z 288DEG 25KT 3258 10404
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 8:09 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 15, 8:09 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 909 PM CDT THU SEP 15 2016 .DISCUSSION... With the exception of a persistent supercell in srn Culberson County, convection has been slowly weakening over the past couple of hours as loss of daytime heating allows things to stabilize. Thus, the watch has been allowed to expire as scheduled. We'll do a quick update to remove this, and update other parameters as necessary. Updates out shortly. && PREV DISCUSSION... /issued 210 PM CDT THU SEP 15 2016/ DISCUSSION... An upper trough located over the Northern Rockies this morning extends south to Mexico while the ridge over the east extends from the Gulf to the Great Lakes. The trough will tear in two with a portion of it digging back to the SW and forming a cut off low by Saturday. Models eventually weaken this feature before sweeping it east next week. Models have been advertising fropas but these fronts have tended not to end up making it here. Now it appears do not have a significant front arriving till the end of next week. As a result temps warm above normal next week into the 90s. Had morning storms over SE NM that have lingered into this afternoon and drifted into Southern Lea and Western Permian Basin. High pops Friday and Friday night north as models develop good qpf along an E- W trough/boundary. Latest SWODY1 has SE NM in a slight risk severe due to a lingering boundary... surface heating... good shear... and nose of upper jet... now A Severe Thunderstorm Watch is in effect until 02z. Also SE NM... Upper Trans Pecos... and much of the Permian Basin are in a marginal risk of excessive rainfall tonight. Have increased pops tonight NW and will mention severe/flooding potential in the HWO. Rain chances will continue through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 90 69 88 / 40 30 50 30 Carlsbad 66 89 65 86 / 50 30 20 30 Dryden 71 94 72 92 / 10 10 10 20 Fort Stockton 69 92 69 91 / 30 20 20 20 Guadalupe Pass 62 86 63 80 / 50 30 20 30 Hobbs 64 84 63 84 / 50 50 40 40 Marfa 58 85 58 83 / 30 40 20 30 Midland Intl Airport 68 91 69 88 / 40 30 30 20 Odessa 68 90 68 87 / 40 30 30 20 Wink 69 92 68 90 / 40 30 30 20 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 80/44
Hazardous weather outlook, Sep 15, 8:25 PM MDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 925 PM CDT THU SEP 15 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-170230- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 925 PM CDT THU SEP 15 2016 /825 PM MDT THU SEP 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA THROUGH TONIGHT. GUSTY WINDS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE. LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA FRIDAY. SOME OF THE STORMS COULD BECOME STRONG...CAPABLE OF PRODUCING WINDS TO 50 MPH...FREQUENT LIGHTNING STRIKES...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 15, 6:34 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL DAYTON 32.73N 104.39W
09/15/2016 E1.75 INCH EDDY NM PUBLIC
10 MILES SOUTH OF ARTESIA AT 6 PM MDT.
&&
CMRSpecial weather statement, Sep 15, 7:32 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 832 PM CDT THU SEP 15 2016 TXZ057-074-160230- VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX- 832 PM CDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CULBERSON COUNTY UNTIL 930 PM CDT... AT 832 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTH OF VAN HORN...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CULBERSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND. && LAT...LON 3121 10480 3131 10481 3134 10446 3114 10445 TIME...MOT...LOC 0132Z 265DEG 13KT 3125 10475 44
Special weather statement, Sep 15, 7:36 PM MDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 836 PM CDT THU SEP 15 2016 TXZ074-075-160230- PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX- 836 PM CDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER...EAST CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 930 PM CDT... AT 835 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF FORT DAVIS...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN BREWSTER...EAST CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND. && LAT...LON 3068 10389 3077 10389 3073 10331 3045 10354 TIME...MOT...LOC 0135Z 305DEG 20KT 3070 10377 44
Special weather statement, Sep 15, 8:13 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 913 PM CDT THU SEP 15 2016 TXZ057-058-074-160315- REEVES COUNTY AND UPPER TRANS PECOS TX- VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX- 913 PM CDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CULBERSON AND NORTH CENTRAL JEFF DAVIS COUNTIES UNTIL 1015 PM CDT... AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF BORACHO...OR 18 MILES NORTHWEST OF KENT...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KENT. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 170 AND 184. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND. && LAT...LON 3118 10461 3133 10462 3134 10411 3096 10409 TIME...MOT...LOC 0213Z 274DEG 20KT 3120 10448 44
Special weather statement, Sep 15, 8:45 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 845 PM MDT THU SEP 15 2016 NMZ028-160345- EDDY COUNTY PLAINS NM- 845 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 945 PM MDT... AT 845 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SEVEN RIVERS...OR 16 MILES NORTHWEST OF CARLSBAD...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEVEN RIVERS AIRPORT...LAKEWOOD...AVALON... BRANTLEY LAKE STATE PARK...SEVEN RIVERS AND LAKE AVALON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND. && LAT...LON 3253 10451 3265 10451 3277 10396 3240 10395 TIME...MOT...LOC 0245Z 281DEG 24KT 3258 10441 44
Special weather statement, Sep 15, 9:45 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 945 PM MDT THU SEP 15 2016 NMZ028-160445- EDDY COUNTY PLAINS NM- 945 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 1045 PM MDT... AT 944 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEVEN RIVERS AIRPORT...OR 17 MILES SOUTH OF ARTESIA...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CARLSBAD...SEVEN RIVERS AIRPORT...AVALON...LIVING DESERT STATE PARK... SEVEN RIVERS...LAKEWOOD...BRANTLEY LAKE STATE PARK...CARLSBAD NORTH... LAKE AVALON AND CAVERN CITY AIR TERMINAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND. && LAT...LON 3257 10456 3267 10456 3268 10384 3231 10430 TIME...MOT...LOC 0344Z 312DEG 20KT 3261 10451 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:00 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| Sep 15, 6:53 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 54 min |
| Sep 15, 8:45 PM MDT | Special Weather Statement | MAF | Eddy | 60 min |
| Sep 15, 8:54 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 66 min |
| Sep 15, 9:45 PM MDT | Special Weather Statement | MAF | Eddy | 60 min |
| Sep 16, 2:47 AM MDT | Special Weather Statement | MAF | Lea | 43 min |
| Sep 16, 3:46 AM MDT | Special Weather Statement | MAF | Lea | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.